Yes, there is a potential interaction between prednisone, a corticosteroid, and indomethacin. However, the drugs are often prescribed with each other in certain patients for short periods of time.
Potential adverse effects from the combination of prednisone and indomethacin include:
- Prolonged, concomitant use of corticosteroids (like prednisone) appears to increase the risk of adverse gastrointestinal events due to NSAIDs (like indomethacin), such as cramping or bleeding.
- Corticosteroids can have profound effects on sodium-potassium balance while NSAIDs also can affect sodium and fluid balance. It is important to monitor serum potassium concentrations in certain high-risk patients if the combination is used for extended periods of time.
- NSAIDs may mask a fever, pain, swelling and other signs and symptoms of infection; use NSAIDs with caution in patients receiving immunosuppressant dosages of corticosteroids.
It is important to note that The Beers Criteria for Potentially Inappropriate Medication Use in Older Adults recommends that this drug combination be avoided in older adults.
If coadministration cannot be avoided, provide gastrointestinal protection (such as acid reducers).
Overall, although a interaction is possible, these drugs may be used together for short periods of time.
Side effects from NSAIDs like ibuprofen, such stomach upset, nausea, heartburn or risk of GI bleeding, may get worse if you take them with steroids like prednisone, especially if taken together for prolonged periods of time.